March 30, 2014
I'm going to remember today as the day I finally came alive again after suffering through antidepressant withdrawal. It started with ordering a wig—even though I'd bought one a week ago (didn't like it but couldn't return it)—and then a long-wanted copy of Adobe Acrobat (v.9.0)—and a wireless router, in preparation for getting a Kindle HDX upon which I can watch all sorts of TV shows and videos. I haven't treated myself well for a long time. Tomorrow I'm going to go grocery shopping, buy what I please, and stop for a Chinese dinner out on the way home with enough leftovers for Tuesday night. I feel like I'm ready to live again and enjoy it. What a strange but wonderful new feeling! This is the first time in 27 months that I've felt any excitement about the future.
April 30, 2014
Time to get this show on the road.
I've been consistently feeling like my old self, energetic and right now, pursuing an acid-alkaline diet that's taking up a lot of time in terms of tracking down the best foods, recipes, et cetera. It is *not* an easy diet to follow, but if it heals my osteoporosis, it's well worth it. I've been on it for a week and a half with no appreciable results, but my books indicate it can take months to get the body into a mildly alkaline state. I've also gotten a small volunteer job (which will likely expand) helping with my over-55 community's newsletter and have packed the wigs away, letting my wavy salt-and-pepper hair show. I've gotten lots of compliments. God is giving me what I want as I can handle it.
In thinking about writing this post, it occurred to me that a chronology of what happened might be useful for others, so here it is:
Was prescribed Lipitor for "high" cholesterol (about 205). I took this miserable drug for roughly ten years.
Hospitalized for depression. I was non-functional and suicidal. My cholesterol was at 134, which I thought was too low, but my doctor said not, quite enthusiastically. About a year later I came across a research study done circa 1990 that strongly indicated a cholesterol reading below 160 was dangerous, often resulting in suicidal or homicidal behavior. Since then I've found a great deal more literature and research about statin side effects, including depression.
I was also victimized by this drug destroying my rotator cuffs. I can now no longer raise my arms above my waist without bending my elbows or bracing one arm with the other. The orthopedic surgeon I consulted agreed that Lipitor was the likely culprit. He also advised that there is nothing that can be done. And so, I pray for a miracle, and hire help to keep my house clean among a number of inconveniences and expenses.
As for the hospitalization, I was there for ten days, a long time for current health insurance restrictions. At first I was given 20 mg. of Lexapro because my PCP had prescribed 10 mg. when I went to her for depression. (The samples she gave me ran out some weeks before this and I was too disheveled, smelly, and apathetic to walk down the street and get the mail from the USPS's latest stupid idea, the cluster mailbox, so I was on and off of it in three weeks.) Also 1 mg. of Lorazepam (Ativan) for sleep. The Lorazepam worked and I became very fond of it. My psychiatrist allowed me to have it every three hours "as needed". I was not aware of its addictive properties and consider myself very fortunate that I didn't get hooked.
I started to do well on the Lexapro and Ativan, but Dr. Dickhead decided that Pristiq was "more energizing" and switched me to that abruptly. I was also put on Remeron early on for sleep. He tried a number of different meds for both depression and sleep and apparently expected overnight results. Except for the Lorazepam, I was barely affected. I was able to read again, something I hadn't been able to do for a while, but that was about it. I was still suicidal when I was discharged and did not go back to work until early December, still not in very good shape and with the addition of being so hyper my boss felt it necessary to let me know about it.
Got a mysterious lung infection and was again off from work under the Family Leave Act. Not sure of the exact amount of time, but during this period I did a fairly quick taper off of Remeron with no ill effects and then had my PCP cold-switch me back to Lexapro, also with no noticeable effects. I was referred to a lung specialist who had never heard of Pristiq and who turned me off so badly I never went back. He had a face meant for a funeral director and expected the worst, advising me that he thought I had a rare form of TB. I followed up with the second MRI but never went back to the "lung specialist". Not long afterward I saw a Pristiq ad on TV that warned of taking aspirin with Pristiq. No one had ever mentioned this to me and I had been popping aspirin like candy since I went back to work because of a long commute that gave me a back ache. Mystery solved and another doctor added to the Quack List.
I decided to retire because I believed my miserable job was mostly responsible for my depressive crash. Not long after turning in the paperwork, I discovered the Lipitor study above and everything fell into place. I don't regret retiring—my job really *was* miserable—but it galls me to know that this could have been a big mistake.
Began a too-fast taper off of 10 mg. Lexapro—cut the dose by half. That actually worked well.
On doctor's advice, cut Lexapro to 2.5 mg. and the trouble began. I became hyperactive and irritable. Got somewhat crazy with money, but fortunately didn't go overboard and wreck my retirement.
On my doctor's advice, took Lexapro 2.5 mg. every other day beginning on December 1, 2011.
December 14, 2011
Completely off Lexapro. Thank God I found SurvivingAntidepressants.org about a week before this. Otherwise, I might have gone back to the doctor and ended up on a drug cocktail for the rest of my life with all of the consequent medical problems and the appearance and reputation of being "mentally ill".
January 9, 2012, maybe
Withdrawal symptoms began with a severe headache which I now know was due to light sensitivity. By February the symptoms were so severe that I was mostly bed-bound. I was able to sleep only every two to three days. I flew into rages over minor irritations and could barely stand going out to Rite Aid and the supermarket to get necessities. This went on for roughly four months.
Late April, 2012
Symptoms eased up a bit and I was able to do some things, some days, like pruning an unruly Butterfly Bush and attempting some non-necessary shopping, such as going to a crafts store to browse. The latter didn't work well at all because it seems stay-at-home moms bring their kids to craft stores in the afternoon and the screaming and bright lights drove me right out of there.
Went back to church, although my attendance was sporadic and fizzled out by early November. Also started volunteering at a local soup kitchen serving meals and sometimes helping out in the food pantry, although the problem with my arms eventually got in the way of the latter. Overall, it was too soon. I was a wreck socially, very self-protective and anxious. The Sunday school teacher invited me to Thanksgiving dinner and I was a nervous wreck throughout, wondering what these people, who knew of my hospitalization, thought of me.
Joined a writers group at the library. I enjoyed this and didn't have to talk much. My attendance was sporadic, but by April or May I worked up the nerve to announce that I was going out to dinner after the meeting and anyone who would like to go with me was welcome. This led to two friendships and the three of us now go out to dinner not only after the meeting but on the first Friday of the month. I also got hooked up with a sewing group via one of the members, although I didn't attend until some time in the summer. I still go to that and have made friends there.
Quit the soup kitchen because of their stance on Christianity, not withdrawal symptoms. My last job there was obliterating any mention of or reference to God on some school children's drawings. I was still socially shaky, but better.
Began having big, wide-open windows, but still stayed home a lot and spent a lot of time in bed. Looking back, I now know this was due to my taking the Daily Value of magnesium, a calcium channel blocker, along with a blood pressure med that is also a calcium channel blocker. I was tired all the time and never felt refreshed even after sleeping for ten hours at a stretch.
Early March 2014
Discovered the harm magnesium was doing to me and quit taking it. Felt normal within a week or so.
And so, withdrawal is finally over. My Introduction is here for those of you who want to know more: Introducing Jemima
I intend to continue as an Admin on this forum, although not as often as when I first became a mod. Finding SA saved me from a steep, downhill path and it's gratifying to not only help others, but be part of a pioneering effort to inform the public of the dangers of psychiatric drugs and ill-informed doctors, of which there are far too many.